Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 48, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2017, 1:34 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 1:34 PM MST (20:34 UTC)
- Expired
- Jul 21, 2017, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 2:00 PM MST | FLASH FLOOD | 9 Se Carrizo, AZ | EMERGENCY MANAGEMENT REPORTED AN 8 FOOT RISE ON CEDAR CREEK AT THE HIGHWAY 73 BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507 WGUS55 KFGZ 212034 FFWFGZ AZC007-017-212330- /O.NEW.KFGZ.FF.W.0048.170721T2034Z-170721T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 134 PM MST FRI JUL 21 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Gila County in east central Arizona... Navajo County in north central Arizona... * Until 430 PM MST * At 131 PM MST, a rain gauge in the Cedar Fire area near Turkey Track reported 1.25 inches of rain in 40 minutes. Flash flooding is expected to begin shortly. This includes the following streams and drainages...Cedar Creek and Corduroy Creek. This includes the following highways... State Route 73 between mile markers 316 and 324. Highway 60 between mile markers 322 and 323. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Heavy rainfall over the Cedar fire scar will likely trigger life threatening flash floods and debris flows in and downstream of the fire area. Residences in the community of Cedar Creek may be affected by high water and debris. Some roadways will be inundated or washed out. Move to higher ground immediately. Areas impacted by this warning include but are not limited to Carrizo, the Cedar Creek community, Long Tom Canyon, and Cedar Canyon. && LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024 $$ MCT
3 follow-up statements
585 WGUS75 KFGZ 212118 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 218 PM MST FRI JUL 21 2017 AZC007-017-212330- /O.CON.KFGZ.FF.W.0048.000000T0000Z-170721T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila-Navajo- 218 PM MST FRI JUL 21 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR GILA AND NAVAJO COUNTIES... At 216 PM MST, emergency management reported flash flooding occurring along Cedar Creek. Officials reported about an 8 foot rise on Cedar Creek near Highway 73. Moderate rain continues to fall over the warned area. This includes the following streams and drainages...Cedar Creek and Corduroy Creek. This includes the following highways... State Route 73 between mile markers 316 and 324. Highway 60 between mile markers 322 and 323. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall over the Cedar fire scar will likely trigger life threatening flash floods and debris flows in and downstream of the fire area. Residences in the community of Cedar Creek may be affected by high water and debris. Some roadways will be inundated or washed out. Move to higher ground immediately. Areas impacted by this warning include but are not limited to Carrizo, the Cedar Creek community, Long Tom Canyon, and Cedar Canyon. && LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024 $$ MCT
543 WGUS75 KFGZ 212300 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 400 PM MST FRI JUL 21 2017 AZC007-017-212330- /O.CON.KFGZ.FF.W.0048.000000T0000Z-170721T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila-Navajo- 400 PM MST FRI JUL 21 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR GILA AND NAVAJO COUNTIES... At 358 PM MST, heavy rain has ended over the warned area and emergency management reported water is receding in Cedar Creek. This includes the following streams and drainages...Cedar Creek and Corduroy Creek. This includes the following highways... State Route 73 between mile markers 316 and 324. Highway 60 between mile markers 322 and 323. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to head any road closures and do not drive into flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024 $$ MCT
071 WGUS75 KFGZ 212323 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 423 PM MST FRI JUL 21 2017 AZC007-017-212332- /O.EXP.KFGZ.FF.W.0048.000000T0000Z-170721T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila-Navajo- 423 PM MST FRI JUL 21 2017 ...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES WILL EXPIRE AT 430 PM MST... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat at this time. Please continue to heed any remaining road closures and do not drive through flood waters. LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024 $$ MCT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:10 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 10:10 AM MST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1010 AM MST Fri Jul 21 2017 .SYNOPSIS...Expect very active monsoon conditions for the next several days. Local heavy rainfall capable of producing flash flooding remains possible from stronger storms. && .Discussion...The morning sounding showed a Pwat of 1.04" (very wet!) with light steering winds. Visible satellite loop showed two MCVs in the area--one over northern Navajo and Apache Counties and one southeast of Alpine this morning. These circulations will help trigger storms (already doing so at 1000 AM) today and will also influence the directions that storms will move. We expect another active day today with locally heavy rain. Some storms may also last through the evening and night. May have to adjust POPs up for the overnight hours. && .Prev DISCUSSION /307 PM MST/...Monsoon moisture will remain entrenched across all of northern Arizona today. The steering flow, albeit weak, will tend to guide storms south to southeastward. The primary forcing mechanism will be daytime heating with showers and storms tending to develop over the mountain areas first before moving into the valleys and lower elevation locations in the mid to late afternoon. Storms today will be slow moving with stronger/more organized storms capable of producing 1 to 3 inch downpours. Therefore, flooding will be the main threat from stronger storms today. For Saturday and Sunday...The forecast models are still insisting that a northeast to southwest flow sets up across Arizona in response to high pressure becoming centered over Nevada/Utah/Arizona. The described flow pattern will deliver a drier air mass to the northeast corner of Arizona with a decrease in shower and storm activity. From the Mogollon Rim and White Mountains southward and across central Arizona monsoon moisture will remain entrenched with a good chance of showers and storms each day. From Monday onward...Moisture will remain in place with the threat for daily showers and thunderstorms continuing. && .AVIATION...For the 18Z package...Expect scattered to numerous SHRA and TSRA developing into early evening, with isolated +TSRA. MVFR/IFR in the stronger storms. Shower and thunderstorm coverage gradually decreasing after 03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and thunderstorms through Saturday. Heavy rain and gusty winds will remain the primary impact. Expect near average temperatures across the area. Sunday through Tuesday....Daily chances for showers and thunderstorms continue, favoring the Mogollon Rim southward Sunday, then all of northern Arizona Monday and Tuesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/McCollum AVIATION...DL/JJ For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 21, 3:14 AM MST, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 314 AM MST Fri Jul 21 2017 AZZ004>018-037>040-220345- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 314 AM MST Fri Jul 21 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for another round of scattered to numerous showers and thunderstorms. The steering flow aloft will be weak so storms today will be slow moving and capable of dropping 1 to 3 inch downpours. As a result, flash flooding will be possible with stonger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily thunderstorms will continue into the middle of next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 21, 10:10 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 W FOREST LAKE 36.30N 110.38W
07/20/2017 NAVAJO AZ PUBLIC
AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO
WASH ALONG NAVAJO ROUTE 41. PICTURE FROM
SOCIAL MEDIA. TIME IS APPROXIMATE.
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:21 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 21, 11:06 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 21, 11:42 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 21, 12:29 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 5 hr |
| Jul 21, 1:56 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 21, 2:44 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 21, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
| Jul 21, 3:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.